According to a 2012 study published in the International Journal of Hypertension, 68% of men between the ages of 35 and 75 with high blood pressure also had erectile dysfunction. Additionally, restricted blood flow caused by hypertension can impact testosterone intake, leading to decreased libido and difficulty getting and maintaining an erection (via Priority Men’s Medical Center).
The shaft of the penis consists of two side-by-side chambers called the corpora cavernosa (via WebMD). These two chambers are made up of a number of arteries and veins and smooth muscle fibers. In hypertension, these arteries are unable to dilate properly, which restricts blood flow to the penis and prevents erection. Additionally, smooth muscle in the corpora cavernosa loses its ability to relax, which also impacts blood flow and prevents erections.
Although the condition itself can lead to erection problems, there is also a risk that the drugs used to treat hypertension can have sexual side effects. There are many medications where erectile dysfunction can be a side effect, but high blood pressure medications top the list (via Harvard Medical School). Medications like diuretics and beta-blockers can cause reduced penile blood flow and subsequent erection problems. There are other antihypertensive drugs, such as alpha blockers, sin receptor antagonists, and ACE inhibitors, for which erectile dysfunction is not a common side effect.